Alert archive / Minnesota / Wind Advisories in 2008
Wind Advisory 25, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Aug 31, 2008, 3:29 AM CDT for 12 counties in Minnesota; 12 counties in North Dakota. It took effect at Aug 31, 2008, 10:36 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2008, 3:29 AM CDT (08:29 UTC)
- In effect from
- Aug 31, 2008, 10:36 AM CDT
- Expired
- Aug 31, 2008, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
All 24 counties
Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFGF 310829 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 329 AM CDT SUN AUG 31 2008 ...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM THIS EVENING... .A STRONG SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE GUSTY SOUTHERLY WINDS ACROSS SOUTHEASTERN NORTH DAKOTA AND PART OF WEST CENTRAL MINNESOTA TODAY. MNZ003-029-NDZ038-039-049-052-053-010100- /O.NEW.KFGF.WI.Y.0025.080831T1600Z-080901T0100Z/ CLAY-WILKIN-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 329 AM CDT SUN AUG 31 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING. AN APPROACHING LOW PRESSURE SYSTEM OVER THE WESTERN DAKOTAS IS EXPECTED TO DEVELOP GUSTY SOUTHERLY WINDS TODAY ACROSS SOUTHEASTERN NORTH DAKOTA AND PART OF WEST CENTRAL MINNESOTA. THE SOUTHERLY WINDS ARE FORECASTED TO BE SUSTAINED NEAR 30 MPH WITH OCCASIONAL WIND GUSTS AROUND 40 MPH. MOTORISTS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS ON EAST TO WEST ORIENTED ROADS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ G2/NG
3 follow-up statements
000 WWUS73 KFGF 311536 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1036 AM CDT SUN AUG 31 2008 ...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM THIS EVENING... .A STRONG SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE GUSTY SOUTHERLY WINDS ACROSS EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. MNZ001-002-007-008-013>016-022-023-027-028-030-031-040-NDZ016-024- 026>030-010100- /O.EXA.KFGF.WI.Y.0025.080831T1600Z-080901T0100Z/ WEST POLK-NORMAN-WEST MARSHALL-EAST MARSHALL-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-WEST BECKER- EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-GRANT- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...WARREN...NEWFOLDEN...THIEF RIVER FALLS... RED LAKE FALLS...FOSSTON...BAGLEY...MAHNOMEN...LAKE ITASCA... DETROIT LAKES...WOLF LAKE...FERGUS FALLS...NEW YORK MILLS... ELBOW LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS... COOPERSTOWN...FINLEY...MAYVILLE 1036 AM CDT SUN AUG 31 2008 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. AN APPROACHING LOW PRESSURE SYSTEM OVER THE WESTERN DAKOTAS IS EXPECTED TO DEVELOP GUSTY SOUTHERLY WINDS TODAY ACROSS EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE SOUTHERLY WINDS ARE FORECASTED TO BE SUSTAINED NEAR 30 MPH WITH OCCASIONAL WIND GUSTS AROUND 45 MPH. MOTORISTS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS ON EAST TO WEST ORIENTED ROADS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MNZ003-029-NDZ038-039-049-052-053-010100- /O.CON.KFGF.WI.Y.0025.080831T1600Z-080901T0100Z/ CLAY-WILKIN-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 1036 AM CDT SUN AUG 31 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. AN APPROACHING LOW PRESSURE SYSTEM OVER THE WESTERN DAKOTAS IS EXPECTED TO DEVELOP GUSTY SOUTHERLY WINDS TODAY ACROSS EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE SOUTHERLY WINDS ARE FORECASTED TO BE SUSTAINED NEAR 30 MPH WITH OCCASIONAL WIND GUSTS AROUND 45 MPH. MOTORISTS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS ON EAST TO WEST ORIENTED ROADS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KFGF 311950 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 250 PM CDT SUN AUG 31 2008 ...WIND ADVISORY UNTIL 8 PM THIS EVENING... .A STRONG SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE GUSTY SOUTHERLY WINDS ACROSS EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA INTO THIS EVENING. MNZ001>003-007-008-013>016-022-023-027>031-040-NDZ016-024-026>030- 038-039-049-052-053-010100- /O.CON.KFGF.WI.Y.0025.000000T0000Z-080901T0100Z/ WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- GRANT-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...WARREN...NEWFOLDEN...THIEF RIVER FALLS... RED LAKE FALLS...FOSSTON...BAGLEY...MAHNOMEN...LAKE ITASCA... DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS... NEW YORK MILLS...ELBOW LAKE...GRAFTON...NEW ROCKFORD...LAKOTA... GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 250 PM CDT SUN AUG 31 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... GUSTY SOUTH WINDS AHEAD OF AN APPROACHING COLD FRONT WILL CONTINUE ACROSS EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA THIS EVENING. SOUTH WINDS TO 30 MPH WITH HIGHER GUSTS CAN BE EXPECTED. MOTORISTS SHOULD EXPECT DIFFICULT DRIVING CONDITIONS ON EAST TO WEST ORIENTED ROADS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KFGF 010057 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 757 PM CDT SUN AUG 31 2008 ...WINDS CONTINUE TO SUBSIDE THIS EVENING.. .SOUTHERLY WINDS WILL CONTINUE TO SUBSIDE OVERNIGHT. IT WILL REMAIN BREEZY OVERNIGHT...BUT WINDS WILL REMAIN BELOW ADVISORY LEVELS THROUGHOUT THE OVERNIGHT HOURS. MNZ001>003-007-008-013>016-022-023-027>031-040-NDZ016-024-026>030- 038-039-049-052-053-010200- /O.EXP.KFGF.WI.Y.0025.000000T0000Z-080901T0100Z/ WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- GRANT-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...WARREN...NEWFOLDEN...THIEF RIVER FALLS... RED LAKE FALLS...FOSSTON...BAGLEY...MAHNOMEN...LAKE ITASCA... DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS... NEW YORK MILLS...ELBOW LAKE...GRAFTON...NEW ROCKFORD...LAKOTA... GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 757 PM CDT SUN AUG 31 2008 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. SOUTHERLY WINDS WILL REMAIN IN THE BREEZY CATEGORY AT TIMES OVERNIGHT...AND GUST UP TO 30 MPH BEFORE MIDNIGHT. WINDS HAVE DECREASED BELOW ADVISORY LEVELS THOUGH...AND THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ DK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 30, 8:55 PM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Aug 30, 8:55 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 855 PM CDT SAT AUG 30 2008 .DISCUSSION...STRONG SOUTHERLY FLOW WITH 850MB WINDS INCREASING TO 40-50KNTS WILL CONTINUE THROUGH THE NIGHT. ALTHOUGH WINDS ALOFT WILL NOT MIX TO THE SFC GIVEN NIGHTTIME PERIOD...SFC PRESSURE GRADIENT ENOUGH FOR BREEZY/WINDY CONDITIONS THROUGH THE NIGHT. 850MB TEMPS EXPECTED TO RISE 2-4C BY MORNING. GIVEN EXPECTED MIXING AND WARM AIRMASS WILL RAISE MIN TEMPS 2-4F INTO THE MID- UPPER 60S MOST AREAS (FOLLOWING LATEST MODEL GUIDANCE). OTHER CONCERN DEALS WITH CONVECTIVE CHANCES. MID-LEVEL TEMPS VERY WARM WHICH WILL SQUASH DEVELOPMENT MOST AREAS. HOWEVER...MODELS INDICATING WEAKER 850MB CIN ACROSS THE EXTREME NW FA. RADAR DOES INDICATE DEVELOPING ECHOS JUST W OF BOTTINEAU ASSOCIATED WITH DEVELOPING 850MB JET. THINK MOST ACTIVITY WILL REMAIN JUST W/N OF THE FA (ALONG AND BEHIND BOUNDARY)...BUT WITH ACTIVITY SO CLOSE AND STRONG LOW-LEVEL JET WILL LEAVE ISOLD THUNDER MENTION ACROSS THE NW FA. && .AVIATION...VFR...CAVOK. WINDS WILL BE MAIN ISSUE FLIRTING WITH WIND ADVISORY CRITERIA AGAIN SUNDAY. && .PREV DISCUSSION... /ISSUED 332 PM CDT SAT AUG 30 2008/ SHORT TERM (TONIGHT THROUGH TUESDAY)... MAIN FORECAST CHALLENGES CONTINUE TO BE STRONG SOUTHERLY WINDS AND PRECIPITATION CHANCES. MODELS IN RELATIVELY GOOD AGREEMENT THROUGH MONDAY...DIVERGING SLIGHTLY THEREAFTER WITH FORWARD SPEED OF THE NEXT SYSTEM. AS SUCH...TONIGHT THROUGH MONDAY USED A MODEL BLEND...THEN LEANED TOWARD THE SLOWER NAM/ECMWF FOR TUESDAY GIVEN THE HIGHLY AMPLIFIED DOWNSTREAM 500 HPA RIDGE PROGGED BY ALL MODELS AT THE TIME. SUNDAY...MAIN CONCERN WILL BE INCREASING SOUTHERLY WINDS...FIRE WEATHER AND TEMPERATURES. WITH 925 HPA WINDS NEAR 30 KTS...850 HPA WINDS UP TO 40 KTS...AND MODEL SOUNDINGS SHOWING A DRY ADIABATIC BOUNDARY LAYER FROM THE SURFACE TO 750 HPA...SUFFICIENT MIXING WILL HELP TRANSPORT STRONG WINDS ALOFT TO THE SURFACE. WINDS WILL BE AT LEAST AS STRONG AS TODAY (15 TO 25 MPH)...PERHAPS STRONGER. THUS...WILL BRIEF FUTURE SHIFTS ON THE POSSIBLE NEED FOR A WIND ADVISORY SUNDAY AFTERNOON. WILL ALSO NEED TO MONITOR FIRE WEATHER CONDITIONS SUNDAY AFTERNOON GIVEN COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY (25 TO 30 PERCENT). HOWEVER...NO NEED FOR A FIRE WEATHER WATCH AT THIS TIME. TEMPERATURES SUNDAY WILL WARM FURTHER COMPARED TO TODAY...NEAR 90 IN SPOTS AS LOW-LEVEL THERMAL TONGUE MOVES OVERHEAD IN ADVANCE OF APPROACHING SURFACE TROUGH. SUNDAY NIGHT INTO TUESDAY...ATTENTION TURNS TO TIMING AND EXTENT OR PRECIPITATION ASSOCIATED WITH STRONG PACIFIC SHORT WAVE TROUGH. INITIALLY...SURFACE TROUGH STALLS OUT ACROSS CENTRAL NORTH DAKOTA THROUGH MONDAY MORNING...KEEPING PRECIPITATION CHANCES WEST OF THE RED RIVER VALLEY. UPPER WAVE BEGINS TO EJECT NORTHEASTWARD MONDAY AFTERNOON...INCREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY. BEST CHANCE FOR WIDESPREAD RAIN LOOKS TO BE TUESDAY AT THIS TIME. LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... LONG RANGE MODELS IN GENERAL AGREEMENT EARLY IN PERIOD WITH PASSAGE OF MID LEVEL SHEAR AXIS TUESDAY NIGHT. MAIN BAROCLINIC ZONE EAST OF FORECAST AREA EARLY IN EVENING. HOWEVER SECONDARY BOUNDARY AND MID LEVEL SHEAR AXIS STILL TO PASS DURING THE OVERNIGHT. WILL LOWER POPS BUT STILL KEEP SOME MENTION GOING. REGION REMAINS FAIRLY ZONAL THROUGH MID LEVELS OVER REMAINDER OF PERIOD WITH DIFFERENCES SHOWING UP WITH TIMING ON NEXT WAVE. WILL FOLLOW NATIONAL GUIDANCE WITH UNCERTAINTIES. TEMPERATURES WILL BE COOL TO START PERIOD WITH SOME MODERATION LATE IN WORK WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Aug 30, 6:55 AM CDT, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CDT SAT AUG 30 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 655 AM CDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE DEVILS LAKE AREA TONIGHT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
Nearby
Wind Advisories in Minnesota, 2008Wind Advisories in North Dakota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.